Alert archive / Arizona / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Tucson, AZ

July 22, 20176 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 22, 2017, 10:21 AM MST for 6 counties in Arizona. It took effect at Jul 22, 2017, 11:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 10:21 AM MST (17:21 UTC)
In effect from
Jul 22, 2017, 11:00 AM MST
Expired
Jul 22, 2017, 8:35 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS65 KTWC 221721
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
1021 AM MST Sat Jul 22 2017

AZZ503-507>513-230130-
/O.NEW.KTWC.FF.A.0003.170722T1800Z-170723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Nogales, Sierra Vista, Benson, Willcox, 
Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, 
Bisbee, and Canelo Hills
1021 AM MST Sat Jul 22 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, 
  including the following areas, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains, Eastern 
  Cochise County below 5000 feet, Galiuro and Pinaleno 
  Mountains, Upper Gila River Valley, Upper San Pedro River 
  Valley, Upper Santa Cruz River Valley/Altar Valley, and White 
  Mountains of Graham and Greenlee Counties. 

* Through this evening

* Scattered to numerous showers and thunderstorms will be developing
  in a very moist and unstable atmosphere this afternoon and evening.
  Due to the slow movement of the storms, between one and two inches
  of rain is possible with any storm that may lead to flash flooding.

* Areas along washes, small streams and drainages plus wildfire burn
  scar areas will be susceptible to flooding. Low water crossings
  and poorly drained roads may become impassable. Rural and dirt
  roads will likely become washed out at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued. If Flash Flooding is observed...act quickly. Turn 
around and take another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
2 follow-up statements
138 
WGUS65 KTWC 222140
FFATWC

Flood Watch
National Weather Service Tucson AZ
240 PM MST Sat Jul 22 2017

AZZ503-507>513-230600-
/O.CON.KTWC.FF.A.0003.000000T0000Z-170723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Nogales, Sierra Vista, Benson, Willcox, 
Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, 
Bisbee, and Canelo Hills
240 PM MST Sat Jul 22 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

The Flash Flood Watch continues for

* A portion of Southeast Arizona, including the following areas, 
  Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa 
  Rita Mountains, Eastern Cochise County below 5000 feet, 
  Galiuro and Pinaleno Mountains, Upper Gila River Valley, Upper 
  San Pedro River Valley, Upper Santa Cruz River Valley/Altar 
  Valley, and White Mountains of Graham and Greenlee Counties. 

* Until 11 PM MST this evening

* Scattered to numerous showers and thunderstorms will continue to
  develop this afternoon and evening in a very moist and unstable
  atmosphere. The strongest storms will be capable of producing 
  between one and two inches of rain in less than one hour which 
  could lead to flash flooding.
 
* Areas along washes, small streams and drainages plus wildfire 
  burn scar areas will be susceptible to flooding. Low water 
  crossings and poorly drained roads may become impassable. 
  Rural and dirt roads will likely become washed out at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued. If Flash Flooding is observed...act quickly. Turn
around and take another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
134 
WGUS65 KTWC 230335
FFATWC

Flood Watch
National Weather Service Tucson AZ
835 PM MST Sat Jul 22 2017


AZZ503-507>513-230445-
/O.CAN.KTWC.FF.A.0003.000000T0000Z-170723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
835 PM MST Sat Jul 22 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch has been cancelled. Heavy flow in normally 
dry streambeds and washes will continue overnight, however the 
threat of heavy rain has greatly diminished.

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 9:30 AM MST, 51 minutes earlier.

Area forecast discussion, Jul 22, 9:30 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
930 AM MST Sat Jul 22 2017

.SYNOPSIS...Scattered to numerous afternoon and evening
thunderstorms will prevail into early next week. The greatest
daily thunderstorm coverage should occur east to south of Tucson
with reduced thunderstorm activity across the western deserts.

&&

.DISCUSSION...Mostly sunny to partly cloudy conditions prevailed
across southeast Arizona this morning with a few storms already
starting to pop up, mainly over the higher terrain east of Tucson.
Upper air charts showed inverted trof extending from northwest NM to
southern Sonora MX. Visible imagery this morning showed a MCV near
Glenwood NM which was drifting slowly to the southwest. Tucson
morning sounding was fairly similar to yesterday with a PW values of
1.82" and a bit stronger northerly steering flow. Latest model data
thou is indicating that the steering flow across Graham, Greenlee
and Cochise counties this afternoon will be rather light which will
increase the flash flood threat due to slow moving storms. WFO El
Paso has already hoisted a flash flood watch for SW NM for this
afternoon and evening and I will continue to contemplate one for
portions of my eastern zones. The cell that developed over the
Chiricahua Mountains after 830 am dumped 0.80" in less than an hour.

The last three runs of the NAM has been all over the place with
respects to placement of heavy rain this afternoon, tonight and into
the overnight hours.

Flow aloft becomes more E-SE tonight late tonight and potentially
southerly on Sunday as models move inverted trof across the area.
Sunday could end being rather gunked over with lots of showers
around and embedded isolated thunderstorms.

Below normal high temperatures to continue this weekend with well
below normal highs possible on Sunday based on lots of cloud cover
around. Mid-shift already made downward adjustments for today and
Sunday and await full 12z MOS data before making any further
changes. At this time, the forecast high in Tucson for Sunday of 89
degrees would be the first sub-90 high in July since 2010.

Monsoon train remains on the track next week while high temperatures
warm back to late July normal values.

&&

.AVIATION...Valid thru 23/12Z.
VFR conditions with cloud decks generally 5k-10k ft AGL with BKN
layers above, and surface wind variable in direction mainly less
than 12 kts. SCT TSRA/SHRA developing after 22/18Z and continuing
through the remainder of the period. Winds vicinity TSRA could gust
40+ kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into early next week with locally heavy
rain and strong winds. Temperatures will remain below normal with a
continuation of elevated humidity levels through Tuesday. Wednesday
through Friday conditions will become a bit drier and warmer with
somewhat less convection. From 20-foot winds will mainly remain
below 15 mph with the exception of strong outflow winds in the
vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:40 PM MSTSpecial Weather StatementTWC35 min
Jul 21, 8:15 PM MSTSpecial Weather StatementTWC30 min
Jul 21, 8:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 22, 12:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 1:34 PM MSTFlash Flood WarningTWCGraham116 min
Jul 22, 2:01 PM MSTAreal Flood AdvisoryTWCSanta Cruz119 min
Jul 22, 2:44 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min
Jul 22, 2:49 PM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 22, 3:21 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee114 min
Jul 22, 3:49 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 22, 4:02 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz118 min
Jul 22, 4:35 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 22, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.